Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS Denver/Boulder, CO

June 20, 2005Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2005, 7:43 PM MDT for Phillips County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 7:43 PM MDT (01:43 UTC)
Expired
Jun 20, 2005, 8:30 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:58 PM MDTHAIL 0.754 E Haxtun, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2645 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 210142
SVRBOU
COC095-210230-
/O.NEW.KBOU.SV.W.0124.050621T0143Z-050621T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
743 PM MDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE

* UNTIL 830 PM MDT

* AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES NORTH OF PAOLI...OR ABOUT 9 MILES
  NORTHWEST OF HOLYOKE. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGES...
  PLEASANT VALLEY...PAOLI...HOLYOKE...HIGHLAND CENTER...HAXTUN AND
  AMHERST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4046 10264 4045 10208 4074 10208 4073 10264

$$
2 follow-up statements
000 
WWUS55 KBOU 210200
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
800 PM MDT MON JUN 20 2005

COC095-210230-
/O.CON.KBOU.SV.W.0124.000000T0000Z-050621T0230Z/
PHILLIPS CO-
800 PM MDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM MDT FOR
PHILLIPS COUNTY...

AT 755 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 4 
MILES EAST OF HAXTUN...OR ABOUT 11 MILES NORTHWEST OF HOLYOKE... 
MOVING NORTHWEST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAGES...PLEASANT VALLEY...PAOLI...HOLYOKE...HIGHLAND CENTER...HAXTUN
AND AMHERST.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4046 10264 4045 10208 4074 10208 4073 10264

$$
000 
WWUS55 KBOU 210227
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
826 PM MDT MON JUN 20 2005

COC095-210236-
/O.EXP.KBOU.SV.W.0124.000000T0000Z-050621T0230Z/
PHILLIPS CO-
826 PM MDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR PHILLIPS COUNTY EXPIRED AT 830
PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4046 10264 4045 10208 4074 10208 4073 10264

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:30 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 2:30 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUN 20 2005

.SHORT TERM...ISOLD CONVECTION IS UNDERWAY OVER THE MTNS AND
SOUTHERN FOOTHILLS ATTM WITH VERY SLOW PROPAGATION OF STORMS.
SEVERAL BOUNDARIES ARE JUST AWAITING ACROSS ELBERT AND NORTHERN
LINCOLN COUNTIES AND ALSO STRETCHING ACROSS THE FAR NERN CORNER OF
THE STATE. SURFACE WIND FIELDS ARE QUITE WEAK WITH A MORE PROMINENT
SERLY FLOW ACROSS FAR EASTERN CO.  CAPES VALUES IN THE 1500-2000J/KG
PER ACARS/LAPS DATA OVER THE FRONT RANGE WITH CAPES 3000-5000J/KG
OVER THE FAR NERN CORNER. STILL A WAYS TO GO TO BREAK THE CAP ACROSS
THE FAR EAST BUT SEVERAL FACTORS MAY LEAD TO STORMS TO DEVELOP OVER
THE FAR NE AS WELL. THERE IS A SIGNIFICANT OUTFLOW BOUNDARY MOVING
INTO NW NEBRASKA WHICH NAM IS GENERATING A MCS ACROSS WRN KS
OVERNIGHT. THIS DOES NOT SEEM TOO FAR OFF THE MARK GIVEN LOCATION OF
ABOVE SURGE. WITH A BOUNDARY ALREADY LOCATED OVER THIS AREA AND
DEWPOINTS IN THE UPPER 60S EXPECT SOME STORMS TO DEVELOP THERE AS
WELL. 12Z LBF SOUNDING ALSO SHOWED OVER 5000J/KG OF CAPE WITH A
94/68 AND SFC PARAMETERS ARE ALREADY CLOSE TO THAT. WITH THE
BOUNDARY HEADED TOWARDS THE CORNER...EXPECT THIS WOULD BE SUFFICIENT
TO GET STORMS GOING UP THAT WAY. PROFILER AND VAD WINDS INDICATING
QUITE WEAK MID LVL FLOW ALLOWING STORM MOTIONS UNDER 5KT. POTENTIAL
FOR SOME LOCAL FLOODING WITH VERY SLOW MOVEMENT OF STORMS WILL BE
THE MAIN CONCERN THRU THIS EVENING...EPS OVER FLOOD PRONE AREAS.
DESPITE THE WEAK MID LVL WINDS...THE STRONG CAPES WOULD BE AMPLE FOR
A FEW SEVERE STORMS WITH HAIL UP TO AN INCH IN DIAMETER IN/AROUND
THE FRONT RANGE. OVER THE FAR NERN CORNER. THE HAIL MAY GET BIGGER
WITH THE HUGE CAPES. MAY BE SOME STRATUS/FOG AS WELL ON THE EASTERN
PLAINS BY TUE AM. AT THIS TIME WONT PUT IT AS FAR WEST AS DENVER
BUT NAM INDICATES THERE IS A POSSIBILITY.

EXPECT A SIMILAR REPEAT OF WEATHER FOR TUESDAY WITH LOW LVL MSTR
REMAINING IN PLACE ESPECIALLY IF MCS DOES DEVELOP AND MORE MSTR
FEEDS INTO NERN CO FROM KANSAS. FCST SOUNDINGS FOR TUE AFTN STILL
SHOWING BIG CAPE VALES IN THE 2000-3000J/KG RANGE WITH DEWPOINTS IN
THE MID 50S AND 60S. THE FAR NERN CORNER MAY BE TOO CAPPED SO WILL
KEEP ZERO POPS DURING THE DAY TIME THERE.  TEMPS WILL BE SIMILAR
AGAIN ON TUESDAY.

.LONG TERM...HOT UPR RIDGE OF HIGH PRESSURE OVER THE CENTRAL ROCKY
MTN REGION KEEPS ITS GRASP ON NERN COLORADO AT LEAST THROUGH
MID-WEEK WITH THE MODELS INDICATING A 597 H5 HT OVER NERN CORNER OF
COLORADO ON WEDNESDAY. CONSEQUENTLY TEMPERATURES ALOFT AT THEIR
WARMEST WEDNESDAY WITH 700 MB TEMPS AROUND 17C...EQUATES TO
AFTERNOON SFC TEMPS RANGING FROM THE LOWER/MID 90S ALONG THE FRONT
RANGE TO THE UPPER 90S OUT NEAR THE NEBRASKA BORDER. UNSEASONABLY
WARM TEMPS NOT THE ONLY WEATHER OF INTEREST. CIRCULATION AROUND THIS
UPPER RIDGE WILL CONTINUE TO ADVECT SUBTROPICAL MOISTURE NWRD
ACROSS THE FCST AREA. INITIALLY THE VERY WARM AIR ALOFT WILL HINDER
CONVECTIVE INITIATION ON THE PLAINS...BUT STEEP LAPSES RATES AND
WIND BOUNDARIES MOVING OFF THE FOOTHILLS SHOULD BE ENOUGH TO PRODUCE
A FEW LATE AFTERNOON AND EVENING THUNDERSTORMS BOTH WEDNESDAY AND
THURSDAY. CHANCES LOOK BETTER IN THE MOUNTAINS AND FOOTHILLS...
PARTICULARLY WEDNESDAY WHEN BOTH THE ETA/NAM AND GFS SHOW SOME
COOLING/DESTABILIZATION AT MID-LEVELS WITH A SHORT WAVE TROUGH
ROUNDING THE TOP OF THE UPPER RIDGE. FOLLOWED THE LEAD OF THE GJT
WFO AND BUMP POPS UP TO SCATTERED COVERAGE IN THE MTN ZONES ON
WEDNESDAY.

LATER IN THE WEEK...MODELS SHOW THE UPPER RIDGE OVER COLORADO
WEAKENING AS MIGRATES SLOWLY EASTWARD OVER THE CENTRAL GREAT PLAINS.
THIS EASTWARD SHIFT IN THE RIDGE APPEARS TO OPEN THE DOOR TO A
SERIES OF WEAK SHORTWAVES EJECTING FROM THE BOTTOM OF THE STATIONARY
WEST COAST LONGWAVE TROUGH. FOR THAT REASON WILL KEEP AT LEAST A
SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN THE FORECAST
THROUGH SUNDAY. TEMPERATURES THROUGH THE EXTENDED PERIOD EXPECTED TO
REMAIN 5 TO 10 DEGS F ABOVE NORMAL FOR THE DATE. ALTHOUGH SHOULD WE
SEE MORE CLOUD COVER/PCPN THAN EXPECTED...MAY SEE DAYTIME TEMPS
RETURNING TO NEAR NORMAL.

&&

.BOU...NONE.

&&

ENTREKIN/BAKER
Hazardous weather outlook, Jun 20, 11:08 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT MON JUN 20 2005

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...FOOTHILLS
AND HIGHER PORTIONS OF THE PALMER DIVIDE EARLY THIS AFTERNOON...THEN
SLOWLY SPREADING ONTO THE NEARBY EASTERN PLAINS AFTER 3 PM. THE
STORMS COULD PRODUCE HEAVY RAIN AND WIND GUSTS TO 50 MPH. DUE TO THE
VERY SLOW STORM MOTIONS TODAY...HEAVY RAIN IN A SHORT PERIOD OF TIME
COULD RESULT IN LOCAL FLOODING. OUTFLOW BOUNDARIES FROM THE INITIAL
STORMS WILL EVENTUALLY RESULT IN ADDITIONAL ACTIVITY FURTHER EAST ON
THE PLAINS BY EARLY THIS EVENING.

EVEN THOUGH THE WIND SHEAR IN THE ATMOSPHERE IS WEAK...THERE IS
ENOUGH INSTABILITY TO GENERATE A FEW SEVERE STORMS WITH HAIL UP TO
AN INCH IN DIAMETER AND STRONG WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH SUNDAY. MOST OF THE THUNDERSTORM ACTIVITY WILL BE
CONFINED TO THE MOUNTAINS AND FRONT RANGE FOOTHILLS. ALTHOUGH THE
PASSAGE OF A WEAK COLD FRONT ON TUESDAY MAY PROVIDE ENOUGH
LIFT...LOW LEVEL MOISTURE AND INSTABILITY TO PRODUCE A FEW SEVERE
THUNDERSTORMS ON THE NORTHEAST PLAINS. LIGHTNING...STRONG GUSTY
WINDS AND BRIEF HEAVY RAIN WILL BE THE MAIN CONCERN WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON FOR THE
HAIL POTENTIAL AND HEAVY RAIN. HEAVY RAINFALL REPORTS AND ANY
FLOODING WILL BE APPRECIATED.

ENTREKIN/BAKER

In the hours before

Local storm report, Jun 20, 3:41 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
341 PM MDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             3 SE LARKSPUR           39.15N 104.86W
06/20/2005  1.00 INCH        DOUGLAS            CO   PUBLIC

            EXIT 169 ON I-25.

&&

RAY
Local storm report, Jun 20, 4:21 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
421 PM MDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             3 SE LARKSPUR           39.15N 104.86W
06/20/2005  1.00 INCH        DOUGLAS            CO   PUBLIC

            EXIT 169 ON I-25.

0415 PM     HAIL             4 SSE SEDALIA           39.38N 104.94W
06/20/2005  0.88 INCH        DOUGLAS            CO   CO-OP OBSERVER

&&

CLB
Local storm report, Jun 20, 5:27 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
527 PM MDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             3 SE LARKSPUR           39.15N 104.86W
06/20/2005  1.00 INCH        DOUGLAS            CO   PUBLIC

            EXIT 169 ON I-25.

0415 PM     HAIL             4 SSE SEDALIA           39.38N 104.94W
06/20/2005  0.88 INCH        DOUGLAS            CO   CO-OP OBSERVER

0440 PM     HAIL             GREENLAND               39.15N 104.83W
06/20/2005  0.75 INCH        DOUGLAS            CO   TRAINED SPOTTER

            HAIL 2 TO 3 INCHES DEEP COVERING GROUND.

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:09 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Broomfield, Denver, Jefferson35 min
Jun 20, 8:39 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick51 min
Jun 20, 9:03 PM MDTSevere Thunderstorm WarningBOUPhillips42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.